Indiana, 2011Damaging Wind in Indiana, July 24, 2011
July 24, 2011 · NWS IND · 1 event in 1 county or zone
A weakening bow echo complex pushed southeast into central Indiana during the late morning hours of July the 24th. By the afternoon, the northeast portion of this line of storms began to strengthen and produced a wind damage report in Randolph County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening bow echo complex pushed southeast into central Indiana during the late morning hours of July the 24th. By the afternoon, the northeast portion of this line of storms began to strengthen and produced a wind damage report in Randolph County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 24, 11:23 AM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 24, 11:23 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 PM EDT SUN JUL 24 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW
&&
.SYNOPSIS...
THE UPPER HIGH THAT HAS BEEN BRINGING HOT CONDITIONS TO THE AREA
WILL SHIFT SOUTHWEST ALLOWING SLIGHTLY COOLER AND DRIER AIR TO ENTER THE
REGION EARLY IN THE WEEK AS A WEAK COLD FRONT PASSES. THE FRONT
MAY BRING SOME THUNDERSTORMS. LATER IN THE WEEK...THE UPPER HIGH
WILL RETURN WITH MORE HOT WEATHER.
&&
.NEAR TERM /REST OF TODAY/...
A LINE OF THUNDERSTORMS AND HUGE PLUME OF RAIN BEHIND IT ARE
APPROACHING NORTHERN PORTIONS OF CENTRAL INDIANA. AS A
RESULT...RAISED POPS TO DEFINITE OVER THE FAR NORTHERN
COUNTIES...AND TO LIKELY AS FAR SOUTH AS THE INDY METRO.
SOME OF THE STORMS HAVE BEEN SEVERE AT TIMES ACROSS ILLINOIS.
HOWEVER...THEY HAVE BEEN WEAKENING OVER THE LAST HOUR. WILL
CONTINUE TO MONITOR.
LEFT FORECASTED HIGHS AS IS FOR NOW...BUT CONFIDENCE IS LOW IN
REGARDS TO THE NORTHERN PORTIONS WHERE RAIN IS ABOUT TO MOVE
THROUGH. CURRENT THINKING IS THAT THERE WILL STILL BE ENOUGH TIME
LATE THIS AFTERNOON FOR TEMPS TO REBOUND BEHIND RAIN. SO...WILL
NOT ADJUST TEMPS AT THIS TIME. UPDATED GRIDS HAVE BEEN SENT.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
FOCUS IS ON CHANCES FOR RAIN INTO MONDAY THEN ON TEMPERATURES.
MODELS HAVE COME INTO BETTER AGREEMENT FOR THE MOST PART...SO WILL
GENERALLY USE A BLEND.
THE FRONT WILL MOVE ACROSS THE AREA TONIGHT. WITHOUT A LOT OF
UPPER SUPPORT...WILL KEEP POPS IN THE HIGH END OF THE CHANCE
CATEGORY.
STILL LOOKS LIKE THE FRONT MAY BE ACROSS FAR EASTERN/SOUTHERN
PARTS OF THE AREA EARLY ON MONDAY...SO WILL KEEP LOW POPS THERE
DURING THE MORNING. THE DRIER AIR DOESN/T ACTUALLY ARRIVE UNTIL
MONDAY NIGHT...SO CANNOT RULE OUT AN ISOLATED SHOWER AS THE
DEWPOINT BOUNDARY PASSES. HOWEVER BELIEVE COVERAGE WILL BE TOO
LOW TO MENTION.
HIGH PRESSURE WILL THEN BUILD IN AND PROVIDE DRY CONDITIONS
THROUGH WEDNESDAY.
NAM HAS COME MORE INTO LINE WITH THE GFS AND KEEPS MOST OF THE
COOL AIR TO THE NORTHEAST OF THE AREA. THIS MEANS ALTHOUGH
TEMPERATURES WILL NOT BE QUITE AS HOT AS THEY HAVE BEEN...READINGS
IN THE 90S WILL STILL BE COMMON MONDAY THROUGH WEDNESDAY
AFTERNOONS. WENT WITH A BLEND OF MAV/MET FOR TEMPERATURES.
HEAT INDICES WILL REMAIN BELOW CRITERIA THROUGH THE SHORT TERM.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
GFS SUGGEST A RETURN TO THE PATTERN OF LAST WEEK APPEARS IN
STORE ON WEDNESDAY AND THURSDAY AS WARM..RETURN FLOW IS EXPECTED
AS HIGH PRESSURE ONCE AGAIN SETS UP TO THE EAST AND HOT AND MOIST
SOUTHERLY FLOW BEGINS. GFS SUGGESTS 850MB TEMPS RETURNING TO NEAR
20C...AND THUS HAVE INCREASED EXPECTED HIGH TEMPERATURES TO THE
MID 90S. ONCE AGAIN WITH VERY HIGH DEW POINT TEMPERATURES WITHIN
THE SOUTHERLY FLOW HEAT ADVISORIES OR WARNINGS MAY NEED TO BE
ISSUED ONCE AGAIN.
A SIMILAR COLD FRONT IS EXPECTED TO PUSH SOUTH ACROSS INDIANA ON
FRIDAY AS THE THE FLOW ALOFT ONCE AGAIN BECOMES NORTHWEST AS THE
RIDGE BUILDS ONCE AGAIN OVER THE WESTERN PLAINS. HAVE INCLUDED
TSRA CHANCES AT THAT TIME.
COOLER NORTHERLY FLOW SETTLES IN ON FRIDAY AS HIGH PRESSURE
SETTLES ACROSS THE OHIO VALLEY SATURDAY AND SUNDAY. GOOD MID LEVEL
SUBSIDENCE IS SEEN ALONG WITH A COOLER AND DRIER NORTHERLY FLOW.
&&
.AVIATION.../DISCUSSION FOR THE 18Z TAFS/...
RADAR TRENDS SHOW THE DECAYING THUNDERSTORMS COMPLEX OVER
NORTHWEST INDIANA SLOWLY PUSHING SOUTHEAST. CLOUD COVER ASSOCIATED
WITH THIS CLUSTER HAVE PREVENTED MUCH IN THE WAY OF CU DEVELOPMENT.
THUS AS THIS SYSTEM PUSHES SOUTHEAST BRIEF MVFR CONDITIONS WILL BE
POSSIBLE...HOWEVER THE WHOLE SYSTEM SHOULD COLLAPSE BY 20Z-22Z AND
A RETURN TO VFR IS EXPECTED.
BROAD LOW PRESSURE TROUGH WILL THEN SLOWLY PUSH ACROSS THE STATE
TONIGHT ANN BRIEF MVFR VISIBILITIES WILL BE BE POSSIBLE AS TIME
HEIGHTS SHOW LOWER LEVEL SATURATION AND LIGHT WINDS.
STRONG SUBSIDENCE AND VFR CONDITIONS RETURN ON MONDAY MORNING AS
RELATIVELY COOLER HIGH PRESSURE FILLS IN THE WAKE OF THE FRONT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.
&&
SYNOPSIS...50
NEAR TERM...TDUD
SHORT TERM...50
LONG TERM....PUMA
AVIATION...JP
Hazardous weather outlook, Jul 24, 4:10 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 AM EDT SUN JUL 24 2011
INZ040>042-048-049-055>057-062>065-068>072-250915-
MADISON-DELAWARE-RANDOLPH-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-
MONROE-BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
510 AM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
EXCESSIVE HEAT WILL CONTINUE TODAY. HEAT INDEX VALUES BETWEEN 100
AND 110 ARE EXPECTED THIS AFTERNOON.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE STORMS ARE
NOT EXPECTED. SOME STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE ALSO POSSIBLE MONDAY MORNING. SEVERE STORMS ARE
NOT EXPECTED.
STORMS ARE POSSIBLE AGAIN ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>039-043>047-051>054-060-061-067-250915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-SULLIVAN-GREENE-KNOX-
510 AM EDT SUN JUL 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
EXCESSIVE HEAT WILL CONTINUE TODAY. HEAT INDEX VALUES BETWEEN 100
AND 110 ARE EXPECTED THIS AFTERNOON.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE STORMS ARE
NOT EXPECTED. SOME STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Randolph
- When
- July 24, 2:15 PM EST
- Where
- Randolph County, 0.69 mi N of Farmland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -85.130
Multiple utility poles and trees were reported down with minor structural damage due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, July 24, 20111 death · 1 injured · $65,000 · 65 kt wind · 7 events
- Damaging Winds and Heavy Rain in Nebraska, July 24 to 25, 2011$255,000 · 61 kt wind · 12 events
- Damaging Winds in New Jersey, July 24, 2011$350,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, July 24, 20111 injured · $123,000 · 4 events
- Damaging Winds in Kansas, July 24, 2011$135,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, July 24, 2011$79,000 · 70 kt wind · 9 events
- Flash Flooding and Damaging Winds in Ohio, July 24, 2011$69,000 · 52 kt wind · 9 events
- Flash Flooding and Lightning Strike in Colorado, July 24, 20115 injured · 3 events
- Flash Flood and Damaging Winds in North Carolina, July 24, 2011$35,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Minnesota, July 24, 2011EF1 · 12 events
- Damaging Wind and Heavy Rain in Illinois, July 24, 2011$40,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 24, 2011$27,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337580.